doi: 10.3934/mcrf.2022007
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Stability and instability of standing waves for Gross-Pitaevskii equations with double power nonlinearities

University of Electronic Science and Technology of China, School of Mathematical Sciences, Chengdu 611731, Sichuan Province, China

* Corresponding author: Jian Zhang

Received  September 2021 Early access March 2022

Fund Project: The project is supported by the National Natural Science Foundation of China grant 11871138

In this paper, we investigate Gross-Pitaevskii equations with double power nonlinearities. Firstly, due to the defocusing effect from the lower power order nonlinearity, Gross-Pitaevskii equations still have standing waves when the frequency $ \omega $ is the negative of the first eigenvalue of the linear operator $ - \Delta + \gamma|x{|^2} $. The existence of this class of standing waves is proved by the variational method, especially the mountain pass lemma. Secondly, by establishing the relationship to the known standing waves of the classical nonlinear Schrödinger equations, we study the instability of standing waves for $ q \ge 1 + 4/N $ and $ \omega $ sufficiently large. Finally, we use the variational argument to prove the stability of standing waves for $ q \le 1 + 4/N $.

Citation: Yue Zhang, Jian Zhang. Stability and instability of standing waves for Gross-Pitaevskii equations with double power nonlinearities. Mathematical Control and Related Fields, doi: 10.3934/mcrf.2022007
References:
[1]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis, 14 (1973), 349-381.  doi: 10.1016/0022-1236(73)90051-7.

[2]

V. Ambrosio, Zero mass case for a fractional Berestycki-Lions-type problem, Adv. Nonlinear Anal., 7 (2018), 365-374.  doi: 10.1515/anona-2016-0153.

[3]

H. Berestycki and T. Cazenave, Instabilité des états stationnaires dans les équations de Schrödinger et de Klein-Gordon non linéaires, C. R. Acad. Sci. Paris Sér. I Math., 293 (1981), 489-492. 

[4]

H. Berestycki and P.-L. Lions, Nonlinear scalar field equations. I. Existence of a ground state, Arch. Rational Mech. Anal., 82 (1983), 313-345.  doi: 10.1007/BF00250555.

[5]

H. Brézis and E. Lieb, A relation between pointwise convergence of functions and convergence of functionals, Proc. Amer. Math. Soc., 88 (1983), 486-490.  doi: 10.1090/S0002-9939-1983-0699419-3.

[6]

T. Cazenave, Semilinear Schrödinger Equations, Courant Lecture Notes in Mathematics, 10, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2003. doi: 10.1090/cln/010.

[7]

T. Cazenave and P.-L. Lions, Orbital stability of standing waves for some nonlinear Schrödinger equations, Comm. Math. Phys., 85 (1982), 549-561.  doi: 10.1007/BF01403504.

[8]

S.-M. ChangS. GustafsonK. Nakanishi and T.-P. Tsai, Spectra of linearized operators for NLS solitary waves, SIAM J. Math. Anal., 39 (2007/08), 1070-1111.  doi: 10.1137/050648389.

[9]

E. N. Dancer and S. Santra, Singular perturbed problems in the zero mass case: Asymptotic behavior of spikes, Ann. Mat. Pura Appl., 189 (2010), 185-225.  doi: 10.1007/s10231-009-0105-x.

[10]

W. Y. Ding and W.-M. Ni, On the existence of positive entire solutions of a semilinear elliptic equation, Arch. Rational Mech. Anal., 91 (1986), 283-308.  doi: 10.1007/BF00282336.

[11]

N. Fukaya and M. Hayashi, Instability of algebraic standing waves for nonlinear Schrödinger equations with double power nonlinearities, Trans. Amer. Math. Soc., 374 (2021), 1421-1447.  doi: 10.1090/tran/8269.

[12]

N. Fukaya and M. Ohta, Strong instability of standing waves for nonlinear Schrödinger equations with attractive inverse power potential, Osaka J. Math., 56 (2019), 713-726. 

[13]

R. Fukuizumi and M. Ohta, Instability of standing waves for nonlinear Schrödinger equations with potentials, Differential Integral Equations, 16 (2003), 691-706. 

[14]

R. Fukuizumi and M. Ohta, Stability of standing waves for nonlinear Schrödinger equations with potentials, Differential Integral Equations, 16 (2003), 111-128. 

[15]

M. GrillakisJ. Shatah and W. Strauss, Stability theory of solitary waves in the presence of symmetry. I., J. Funct. Anal., 74 (1987), 160-197.  doi: 10.1016/0022-1236(87)90044-9.

[16]

M. GrillakisJ. Shatah and W. Strauss, Stability theory of solitary waves in the presence of symmetry. II., J. Funct. Anal., 94 (1990), 308-348.  doi: 10.1016/0022-1236(90)90016-E.

[17]

M. Hirose and M. Ohta, Structure of positive radial solutions to scalar field equations with harmonic potential, J. Differential Equations, 178 (2002), 519-540.  doi: 10.1006/jdeq.2000.4010.

[18]

M. Hirose and M. Ohta, Uniqueness of positive solutions to scalar field equations with harmonic potential, Funkcial. Ekvac., 50 (2007), 67-100.  doi: 10.1619/fesi.50.67.

[19]

C. Josserand and Y. Pomeau, Nonlinear aspects of the theory of Bose-Einstein condensates, Nonlinearity, 14 (2001), R25-R62.  doi: 10.1088/0951-7715/14/5/201.

[20]

H. Kikuchi, Existence of standing waves for the nonlinear Schrödinger equation with double power nonlinearity and harmonic potential, in Asymptotic Analysis and Singularities—Elliptic and Parabolic PDEs and Related Problems, Adv. Stud. Pure Math., 47-2, Math. Soc. Japan, Tokyo, 2007,623–633. doi: 10.2969/aspm/04720623.

[21]

M. K. Kwong, Uniqueness of positive solutions $\Delta u - u + {u^p} = 0$ in ${\mathbb{R}^n}$, Arch. Rational Mech. Anal., 105 (1989), 234-266.  doi: 10.1007/BF00251502.

[22]

P.-L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case. I., Ann. Inst. H. Poincaré. Anal. Non Linéaire, 1 (1984), 109-145.  doi: 10.1016/s0294-1449(16)30428-0.

[23]

P.-L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case. II., Ann. Inst. H. Poincaré. Anal. Non Linéaire, 1 (1984), 223-282.  doi: 10.1016/s0294-1449(16)30422-x.

[24]

Y.-G. Oh, Cauchy problem and Ehrenfest's law of nonlinear Schrödinger equations with potentials, J. Differential Equations, 81 (1989), 255-274.  doi: 10.1016/0022-0396(89)90123-X.

[25]

M. Ohta, Instability of standing waves for the generalized Davey-Stewartson system, Ann. Inst. H. Poincaré Phys. Théor, 62 (1995), 69-80. 

[26]

M. Ohta, Strong instability of standing waves for nonlinear Schrödinger equations with harmonic potential, Funkcial. Ekvac., 61 (2018), 135-143.  doi: 10.1619/fesi.61.135.

[27]

L. Pitaevskii and S. Stringari, Bose-Einstein Condensation, International Series of Monographs on Physics, 116, The Clarendon Press, Oxford University Press, Oxford, 2003.

[28]

S. I. Pohožaev, On the eigenfunctions of the equation $\Delta u+\lambda f(u)=0$, Dokl. Akad. Nauk SSSR, 165 (1965), 36-39. 

[29]

P. H. Rabinowitz, On a class of nonlinear Schrödinger equations, Z. Angew. Math. Phys., 43 (1992), 270-291.  doi: 10.1007/BF00946631.

[30]

J. Shatah and W. Strauss, Instability of nonlinear bound states, Comm. Math. Phys., 100 (1985), 173-190.  doi: 10.1007/BF01212446.

[31]

W. A. Strauss, Existence of solitary waves in higher dimensions, Comm. Math. Phys., 55 (1977), 149-162.  doi: 10.1007/BF01626517.

[32]

L. Véron, Comportement asymptotique des solutions d'équations elliptiques semi-linéaires dans ${\mathbb{R}^n}$, Ann. Mat. Pura Appl., 127 (1981), 25-50.  doi: 10.1007/BF01811717.

[33]

M. I. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolution equations, Comm. Pure Appl. Math., 39 (1986), 51-67.  doi: 10.1002/cpa.3160390103.

[34]

M. I. Weinstein, Nonlinear Schrödinger equations and sharp interpolation estimates, Comm. Math. Phys., 87 (1982/83), 567-576. 

[35]

J. Zhang, Sharp threshold for blowup and global existence in nonlinear Schrödinger equations under a harmonic potential, Comm. Partial Differential Equations, 30 (2005), 1429-1443.  doi: 10.1080/03605300500299539.

[36]

J. Zhang, Stability of attractive Bose-Einstein condensates, J. Statist. Phys., 101 (2000), 731-746.  doi: 10.1023/A:1026437923987.

show all references

References:
[1]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis, 14 (1973), 349-381.  doi: 10.1016/0022-1236(73)90051-7.

[2]

V. Ambrosio, Zero mass case for a fractional Berestycki-Lions-type problem, Adv. Nonlinear Anal., 7 (2018), 365-374.  doi: 10.1515/anona-2016-0153.

[3]

H. Berestycki and T. Cazenave, Instabilité des états stationnaires dans les équations de Schrödinger et de Klein-Gordon non linéaires, C. R. Acad. Sci. Paris Sér. I Math., 293 (1981), 489-492. 

[4]

H. Berestycki and P.-L. Lions, Nonlinear scalar field equations. I. Existence of a ground state, Arch. Rational Mech. Anal., 82 (1983), 313-345.  doi: 10.1007/BF00250555.

[5]

H. Brézis and E. Lieb, A relation between pointwise convergence of functions and convergence of functionals, Proc. Amer. Math. Soc., 88 (1983), 486-490.  doi: 10.1090/S0002-9939-1983-0699419-3.

[6]

T. Cazenave, Semilinear Schrödinger Equations, Courant Lecture Notes in Mathematics, 10, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2003. doi: 10.1090/cln/010.

[7]

T. Cazenave and P.-L. Lions, Orbital stability of standing waves for some nonlinear Schrödinger equations, Comm. Math. Phys., 85 (1982), 549-561.  doi: 10.1007/BF01403504.

[8]

S.-M. ChangS. GustafsonK. Nakanishi and T.-P. Tsai, Spectra of linearized operators for NLS solitary waves, SIAM J. Math. Anal., 39 (2007/08), 1070-1111.  doi: 10.1137/050648389.

[9]

E. N. Dancer and S. Santra, Singular perturbed problems in the zero mass case: Asymptotic behavior of spikes, Ann. Mat. Pura Appl., 189 (2010), 185-225.  doi: 10.1007/s10231-009-0105-x.

[10]

W. Y. Ding and W.-M. Ni, On the existence of positive entire solutions of a semilinear elliptic equation, Arch. Rational Mech. Anal., 91 (1986), 283-308.  doi: 10.1007/BF00282336.

[11]

N. Fukaya and M. Hayashi, Instability of algebraic standing waves for nonlinear Schrödinger equations with double power nonlinearities, Trans. Amer. Math. Soc., 374 (2021), 1421-1447.  doi: 10.1090/tran/8269.

[12]

N. Fukaya and M. Ohta, Strong instability of standing waves for nonlinear Schrödinger equations with attractive inverse power potential, Osaka J. Math., 56 (2019), 713-726. 

[13]

R. Fukuizumi and M. Ohta, Instability of standing waves for nonlinear Schrödinger equations with potentials, Differential Integral Equations, 16 (2003), 691-706. 

[14]

R. Fukuizumi and M. Ohta, Stability of standing waves for nonlinear Schrödinger equations with potentials, Differential Integral Equations, 16 (2003), 111-128. 

[15]

M. GrillakisJ. Shatah and W. Strauss, Stability theory of solitary waves in the presence of symmetry. I., J. Funct. Anal., 74 (1987), 160-197.  doi: 10.1016/0022-1236(87)90044-9.

[16]

M. GrillakisJ. Shatah and W. Strauss, Stability theory of solitary waves in the presence of symmetry. II., J. Funct. Anal., 94 (1990), 308-348.  doi: 10.1016/0022-1236(90)90016-E.

[17]

M. Hirose and M. Ohta, Structure of positive radial solutions to scalar field equations with harmonic potential, J. Differential Equations, 178 (2002), 519-540.  doi: 10.1006/jdeq.2000.4010.

[18]

M. Hirose and M. Ohta, Uniqueness of positive solutions to scalar field equations with harmonic potential, Funkcial. Ekvac., 50 (2007), 67-100.  doi: 10.1619/fesi.50.67.

[19]

C. Josserand and Y. Pomeau, Nonlinear aspects of the theory of Bose-Einstein condensates, Nonlinearity, 14 (2001), R25-R62.  doi: 10.1088/0951-7715/14/5/201.

[20]

H. Kikuchi, Existence of standing waves for the nonlinear Schrödinger equation with double power nonlinearity and harmonic potential, in Asymptotic Analysis and Singularities—Elliptic and Parabolic PDEs and Related Problems, Adv. Stud. Pure Math., 47-2, Math. Soc. Japan, Tokyo, 2007,623–633. doi: 10.2969/aspm/04720623.

[21]

M. K. Kwong, Uniqueness of positive solutions $\Delta u - u + {u^p} = 0$ in ${\mathbb{R}^n}$, Arch. Rational Mech. Anal., 105 (1989), 234-266.  doi: 10.1007/BF00251502.

[22]

P.-L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case. I., Ann. Inst. H. Poincaré. Anal. Non Linéaire, 1 (1984), 109-145.  doi: 10.1016/s0294-1449(16)30428-0.

[23]

P.-L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case. II., Ann. Inst. H. Poincaré. Anal. Non Linéaire, 1 (1984), 223-282.  doi: 10.1016/s0294-1449(16)30422-x.

[24]

Y.-G. Oh, Cauchy problem and Ehrenfest's law of nonlinear Schrödinger equations with potentials, J. Differential Equations, 81 (1989), 255-274.  doi: 10.1016/0022-0396(89)90123-X.

[25]

M. Ohta, Instability of standing waves for the generalized Davey-Stewartson system, Ann. Inst. H. Poincaré Phys. Théor, 62 (1995), 69-80. 

[26]

M. Ohta, Strong instability of standing waves for nonlinear Schrödinger equations with harmonic potential, Funkcial. Ekvac., 61 (2018), 135-143.  doi: 10.1619/fesi.61.135.

[27]

L. Pitaevskii and S. Stringari, Bose-Einstein Condensation, International Series of Monographs on Physics, 116, The Clarendon Press, Oxford University Press, Oxford, 2003.

[28]

S. I. Pohožaev, On the eigenfunctions of the equation $\Delta u+\lambda f(u)=0$, Dokl. Akad. Nauk SSSR, 165 (1965), 36-39. 

[29]

P. H. Rabinowitz, On a class of nonlinear Schrödinger equations, Z. Angew. Math. Phys., 43 (1992), 270-291.  doi: 10.1007/BF00946631.

[30]

J. Shatah and W. Strauss, Instability of nonlinear bound states, Comm. Math. Phys., 100 (1985), 173-190.  doi: 10.1007/BF01212446.

[31]

W. A. Strauss, Existence of solitary waves in higher dimensions, Comm. Math. Phys., 55 (1977), 149-162.  doi: 10.1007/BF01626517.

[32]

L. Véron, Comportement asymptotique des solutions d'équations elliptiques semi-linéaires dans ${\mathbb{R}^n}$, Ann. Mat. Pura Appl., 127 (1981), 25-50.  doi: 10.1007/BF01811717.

[33]

M. I. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolution equations, Comm. Pure Appl. Math., 39 (1986), 51-67.  doi: 10.1002/cpa.3160390103.

[34]

M. I. Weinstein, Nonlinear Schrödinger equations and sharp interpolation estimates, Comm. Math. Phys., 87 (1982/83), 567-576. 

[35]

J. Zhang, Sharp threshold for blowup and global existence in nonlinear Schrödinger equations under a harmonic potential, Comm. Partial Differential Equations, 30 (2005), 1429-1443.  doi: 10.1080/03605300500299539.

[36]

J. Zhang, Stability of attractive Bose-Einstein condensates, J. Statist. Phys., 101 (2000), 731-746.  doi: 10.1023/A:1026437923987.

[1]

Norman E. Dancer. On the converse problem for the Gross-Pitaevskii equations with a large parameter. Discrete and Continuous Dynamical Systems, 2014, 34 (6) : 2481-2493. doi: 10.3934/dcds.2014.34.2481

[2]

Philipp Bader, Sergio Blanes, Fernando Casas, Mechthild Thalhammer. Efficient time integration methods for Gross-Pitaevskii equations with rotation term. Journal of Computational Dynamics, 2019, 6 (2) : 147-169. doi: 10.3934/jcd.2019008

[3]

Dong Deng, Ruikuan Liu. Bifurcation solutions of Gross-Pitaevskii equations for spin-1 Bose-Einstein condensates. Discrete and Continuous Dynamical Systems - B, 2019, 24 (7) : 3175-3193. doi: 10.3934/dcdsb.2018306

[4]

Yujin Guo, Xiaoyu Zeng, Huan-Song Zhou. Blow-up solutions for two coupled Gross-Pitaevskii equations with attractive interactions. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 3749-3786. doi: 10.3934/dcds.2017159

[5]

Jeremy L. Marzuola, Michael I. Weinstein. Long time dynamics near the symmetry breaking bifurcation for nonlinear Schrödinger/Gross-Pitaevskii equations. Discrete and Continuous Dynamical Systems, 2010, 28 (4) : 1505-1554. doi: 10.3934/dcds.2010.28.1505

[6]

Xiaoyu Zeng, Yimin Zhang. Asymptotic behaviors of ground states for a modified Gross-Pitaevskii equation. Discrete and Continuous Dynamical Systems, 2019, 39 (9) : 5263-5273. doi: 10.3934/dcds.2019214

[7]

E. Norman Dancer. On a degree associated with the Gross-Pitaevskii system with a large parameter. Discrete and Continuous Dynamical Systems - S, 2019, 12 (7) : 1835-1839. doi: 10.3934/dcdss.2019120

[8]

Patrick Henning, Johan Wärnegård. Numerical comparison of mass-conservative schemes for the Gross-Pitaevskii equation. Kinetic and Related Models, 2019, 12 (6) : 1247-1271. doi: 10.3934/krm.2019048

[9]

Thomas Chen, Nataša Pavlović. On the Cauchy problem for focusing and defocusing Gross-Pitaevskii hierarchies. Discrete and Continuous Dynamical Systems, 2010, 27 (2) : 715-739. doi: 10.3934/dcds.2010.27.715

[10]

Ko-Shin Chen, Peter Sternberg. Dynamics of Ginzburg-Landau and Gross-Pitaevskii vortices on manifolds. Discrete and Continuous Dynamical Systems, 2014, 34 (5) : 1905-1931. doi: 10.3934/dcds.2014.34.1905

[11]

Reika Fukuizumi. Stability and instability of standing waves for the nonlinear Schrödinger equation with harmonic potential. Discrete and Continuous Dynamical Systems, 2001, 7 (3) : 525-544. doi: 10.3934/dcds.2001.7.525

[12]

André de Laire, Pierre Mennuni. Traveling waves for some nonlocal 1D Gross–Pitaevskii equations with nonzero conditions at infinity. Discrete and Continuous Dynamical Systems, 2020, 40 (1) : 635-682. doi: 10.3934/dcds.2020026

[13]

Masahito Ohta. Strong instability of standing waves for nonlinear Schrödinger equations with a partial confinement. Communications on Pure and Applied Analysis, 2018, 17 (4) : 1671-1680. doi: 10.3934/cpaa.2018080

[14]

Masahito Ohta, Grozdena Todorova. Strong instability of standing waves for nonlinear Klein-Gordon equations. Discrete and Continuous Dynamical Systems, 2005, 12 (2) : 315-322. doi: 10.3934/dcds.2005.12.315

[15]

Georgy L. Alfimov, Pavel P. Kizin, Dmitry A. Zezyulin. Gap solitons for the repulsive Gross-Pitaevskii equation with periodic potential: Coding and method for computation. Discrete and Continuous Dynamical Systems - B, 2017, 22 (4) : 1207-1229. doi: 10.3934/dcdsb.2017059

[16]

Roy H. Goodman, Jeremy L. Marzuola, Michael I. Weinstein. Self-trapping and Josephson tunneling solutions to the nonlinear Schrödinger / Gross-Pitaevskii equation. Discrete and Continuous Dynamical Systems, 2015, 35 (1) : 225-246. doi: 10.3934/dcds.2015.35.225

[17]

Shuai Li, Jingjing Yan, Xincai Zhu. Constraint minimizers of perturbed gross-pitaevskii energy functionals in $\mathbb{R}^N$. Communications on Pure and Applied Analysis, 2019, 18 (1) : 65-81. doi: 10.3934/cpaa.2019005

[18]

François Genoud, Charles A. Stuart. Schrödinger equations with a spatially decaying nonlinearity: Existence and stability of standing waves. Discrete and Continuous Dynamical Systems, 2008, 21 (1) : 137-186. doi: 10.3934/dcds.2008.21.137

[19]

Marco Ghimenti, Stefan Le Coz, Marco Squassina. On the stability of standing waves of Klein-Gordon equations in a semiclassical regime. Discrete and Continuous Dynamical Systems, 2013, 33 (6) : 2389-2401. doi: 10.3934/dcds.2013.33.2389

[20]

José R. Quintero, Juan C. Cordero. Instability of the standing waves for a Benney-Roskes/Zakharov-Rubenchik system and blow-up for the Zakharov equations. Discrete and Continuous Dynamical Systems - B, 2020, 25 (4) : 1213-1240. doi: 10.3934/dcdsb.2019217

2021 Impact Factor: 1.141

Metrics

  • PDF downloads (154)
  • HTML views (89)
  • Cited by (0)

Other articles
by authors

[Back to Top]